Dozens of cases of hepatitis recorded in consumers
Turmeric is used as a culinary spice in various parts of the world; it is also used in traditional Indian and Chinese medicine for its potential digestive, antioxidant and anti-inflammatory properties. Moreover, numerous food supplements containing turmeric or its active substance curcumin are available on the French market.
Recently, Italy has recorded around 20 cases of hepatitis involving food supplements containing turmeric. In France, ANSES's nutrivigilance scheme has received over 100 reports of adverse effects, including 15 reports of hepatitis, potentially related to the consumption of food supplements containing turmeric or curcumin.
ANSES therefore issued an internal request to identify the potential risks associated with the consumption of food supplements containing this plant.
Formulations that increase the bioavailability of curcumin
EFSA set an acceptable daily intake (ADI) of 180 mg of curcumin per day for a 60 kg adult as the safe level of consumption. Compared with this intake level, the foodborne exposure of the French population remains low, with 27 mg for heavy consumers of foods containing turmeric. To prevent all dietary intakes, including those from food supplements, from exceeding the ADI, ANSES determined that the daily intake in food supplement form should remain below 153 mg for a 60 kg adult.
However, the Agency underlines that this value is only valid for food supplements containing the classic form of curcumin. In its expert appraisal, the Agency noted the growing use of formulations that increase the bioavailability and therefore the effects of curcumin in food supplements, for example, those that combine it with other ingredients such as piperine.
“Curcumin has very low bioavailability, i.e. it is poorly absorbed into the bloodstream and is very rapidly eliminated by the body. Manufacturers have developed various formulations to increase this bioavailability and thereby enhance the effects of curcumin” explains Fanny Huret, coordinator of the expert appraisal at ANSES.
Even though they do not appear to exceed the ADI, these new formulations can pose a risk of adverse effects by increasing the bioavailability of curcumin in the body. To date, the labels of food supplements seldom specify whether they are classic or novel formulations. Consumers can therefore unknowingly ingest a potentially toxic product.
To prevent cases of poisoning, ANSES advises companies marketing food supplements to provide detailed data on the bioavailability of their products so that a specific maximum daily intake level may be defined.
What are the differences between the ingredients in classic and novel formulations of food supplements containing turmeric?
- turmeric rhizome powder
- turmeric extracts enriched or not enriched with curcumin
Novel forms that increase the bioavailability of curcumin:
- combinations of curcumin and piperine or turmeric essential oil
- more elaborate forms: phytosomal complex, micelles, colloidal nanoparticles, encapsulation in cyclodextrins, etc.
ANSES advises some individuals not to consome these products
Turmeric has choleretic properties, which means it stimulates the secretion of bile to improve digestion. As it does for all other substances and preparations containing these choleretic properties, the Agency advises against the consumption of food supplements containing turmeric by people with bile duct disease.
Moreover, there is a risk of curcumin interacting with certain medications such as anticoagulants, cancer drugs and immunosuppressants. This may make them less safe or less effective. Therefore, the Agency advises individuals taking these medications not to consume food supplements containing curcuma without seeking medical advice.
Important reminders about the consumption of food supplements:
- Consumers: food supplements are not harmless products. For all our advice on their consumption, take a look at our recommandations
- Health professionals: during consultations, remember to ask your patients if they are taking food supplements and to notify the nutrivigilance scheme of any adverse effects likely to be related to their consumption.